Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 5, NWS Great Falls, MT

January 20, 2012

NWS Great Falls, MT issued this high wind watch at Jan 20, 2012, 4:38 AM MST. It took effect at Jan 21, 2012, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 20, 2012, 4:38 AM MST (11:38 UTC)
In effect from
Jan 21, 2012, 5:00 AM MST
Expired
Jan 21, 2012, 3:32 AM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS75 KTFX 201138
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
438 AM MST FRI JAN 20 2012


MTZ009-010-048-201800-
/O.NEW.KTFX.HW.A.0005.120121T1200Z-120122T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
438 AM MST FRI JAN 20 2012

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE
SATURDAY NIGHT. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS ARE EXPECTED TO INCREASE
  AND BECOME GUSTY ALONG THE ROCKY MOUNTAIN FRONT AND INTO EASTERN
  GLACIER COUNTY LATE SATURDAY NIGHT INTO SUNDAY MORNING.

* WINDS: SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE
  POSSIBLE ACROSS THE AREA. FAVORED MOUNTAIN PASSES AND CANYONS
  MAY EXPERIENCE GUSTS TO 70 MPH.

* OTHER IMPACTS: IN ADDITION TO THE GUSTY WINDS...AREAS OF BLOWING
  SNOW MAY REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES.
  THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
  STRONG CROSS WINDS...ESPECIALLY ON NORTH TO SOUTH HIGHWAYS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING... 
  MARIAS PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
3 follow-up statements
092 
WWUS75 KTFX 201736
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1036 AM MST FRI JAN 20 2012

MTZ009-010-048-210600-
/O.CON.KTFX.HW.A.0005.120121T1200Z-120122T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
1036 AM MST FRI JAN 20 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS ARE EXPECTED TO 
  INCREASEAND BECOME GUSTY ALONG THE ROCKY MOUNTAIN FRONT AND 
  INTO EASTERN GLACIER COUNTY LATE SATURDAY NIGHT INTO SUNDAY 
  MORNING. 

* WINDS: SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH 
  AREPOSSIBLE ACROSS THE AREA. FAVORED MOUNTAIN PASSES AND 
  CANYONS MAY EXPERIENCE GUSTS TO 70 MPH.

* OTHER IMPACTS: IN ADDITION TO THE GUSTY WINDS...AREAS OF
  BLOWING SNOW MAY REDUCE VISIBILITIES TO LESS THAN ONE MILE 
  AT TIMES. THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE 
  PREPARED FOR STRONG CROSS WINDS...ESPECIALLY ON NORTH TO 
  SOUTH HIGHWAYS. 

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
252 
WWUS75 KTFX 210403
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
903 PM MST FRI JAN 20 2012

MTZ009-010-048-211300-
/O.CON.KTFX.HW.A.0005.120121T1200Z-120122T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
903 PM MST FRI JAN 20 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST SATURDAY
THROUGH LATE SATURDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST SATURDAY
THROUGH LATE SATURDAY NIGHT. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS WILL INCREASE ALONG THE
  ROCKY MOUNTAIN FRONT AND INTO EASTERN GLACIER COUNTY LATE
  SATURDAY NIGHT INTO SUNDAY MORNING.

* WINDS: SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH 
  ARE POSSIBLE ACROSS THE AREA. FAVORED MOUNTAIN PASSES AND 
  CANYONS COULD EXPERIENCE GUSTS TO 70 MPH.

* OTHER IMPACTS: IN ADDITION TO THE GUSTY WINDS...AREAS OF BLOWING
  SNOW MAY REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES.
  THOSE DRIVING HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR
  STRONG CROSS WINDS...LARGE SNOW DRIFTS...ESPECIALLY ON NORTH TO
  SOUTH HIGHWAYS.

* LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...BROWNING...
  MARIAS PASS 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
890 
WWUS75 KTFX 211032
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 AM MST SAT JAN 21 2012

MTZ009-010-048-211145-
/O.CAN.KTFX.HW.A.0005.120121T1200Z-120122T1200Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...CHOTEAU
332 AM MST SAT JAN 21 2012

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
HIGH WIND WATCH. 

WEST WINDS WILL GUST TO NEAR 55 MPH ALONG THE ROCKY MOUNTAIN FRONT
AND THE ADJACENT PLAINS TODAY...BUT OVERALL WIND SPEEDS ARE
EXPECTED TO REMAIN BELOW WARNING CRITERIA.

HOWEVER...THE WINDS WILL BE STRONG ENOUGH TO PRODUCE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES IN OPEN AREAS.

$$

MTZ015-212200-
/O.NEW.KTFX.HW.W.0006.120121T1032Z-120121T2200Z/
MADISON-
INCLUDING THE FOLLOWING LOCATIONS...ENNIS...NORRIS HILL...
TWIN BRIDGES
332 AM MST SAT JAN 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON FOR
ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING FOR ROUTE 287 OVER NORRIS HILL IN MADISON COUNTY...
WHICH IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. 

* TIMING AND MAIN IMPACT: STRONG WINDS HAVE DEVELOPED OVER THE
  NORRIS HILL REGION...ALONG WITH THE HIGHER TERRAIN AREAS IN
  MADISON COUNTY. THE STRONG WINDS WILL CONTINUE UNTIL MID
  AFTERNOON TODAY.

* WINDS: EXPECT SUSTAINED WEST WINDS OF 40 TO 50 MPH...WITH GUSTS
  AROUND 60 MPH.

* OTHER IMPACTS: STRONG CROSS WINDS ARE EXPECTED ON NORTH SOUTH
  ROADS...INCLUDING HIGHWAY 287 OVER NORRIS HILL.

* LOCATIONS AFFECTED INCLUDE: ENNIS AND NORRIS HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 20, 4:15 AM MST, 23 minutes earlier.

Area forecast discussion, Jan 20, 4:15 AM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MST FRI JAN 20 2012

.DISCUSSION...

TODAY THROUGH SUNDAY...WINTER WEATHER EVENT WINDING DOWN. RADAR
RETURNS INDICATE A BAND OF SNOW MOVING SLOWLY SOUTH ACROSS THE
CENTRAL PORTION OF THE COUNTY WARNING AREA. ACCUMULATING SNOW
CONTINUES TO FALL AT LEWISTOWN. HAVE CANCELED ALL HIGHLIGHTS
EXCEPT FOR A WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM THIS
MORNING FOR THE AFOREMENTIONED SNOW BAND. WOULD EXPECT MAYBE AN
INCH OR TWO ADDITIONAL ACCUMULATION. 500MB HEIGHTS RISE TODAY AND
THE ARCTIC AIR WILL BEGIN TO MAKE A SLOW RETREAT. AS IS OFTEN THE
CASE...MODEL GUIDANCE IS TOO FAST IN WARMING THE AREA SO HAVE
UNDERCUT GUIDANCE. THE UPPER RIDGE BEGINS TO BREAK DOWN TONIGHT AS
ANOTHER UPPER TROF APPROACHES FROM THE WEST. SCATTERED SNOW WILL
DEVELOP...MAINLY OVER SOUTHWEST MONTANA. A LEE SIDE SURFACE TROF
DEVELOPS EARLY SATURDAY AND TIGHTENS THE GRADIENT ALONG THE ROCKY
MOUNTAIN FRONT. A HIGH WIND WATCH HAS BEEN ISSUED FOR SATURDAY
MORNING THROUGH SUNDAY MORNING FOR THE ROCKY MOUNTAIN FRONT AND
EASTERN GLACIER COUNTY. IN ADDITION TO THE POSSIBILITY OF STRONG
WINDS...BLOWING SNOW MAY BECOME A CONCERN. THE UPPER RIDGE
REBUILDS OVER THE AREA SUNDAY IN THE WAKE OF THE TROF PASSAGE.
SHORT WAVE ENERGY MOVING WITHIN THE FLOW ALOFT WILL BRING
SCATTERED SNOW TO THE WESTERN MOUNTAINS AS WELL AS THE MOUNTAINS
OF SOUTHWEST MONTANA. TEMPERATURES SHOULD CONTINUE TO MODERATE
WITH AFTERNOON READINGS NEAR SEASONAL AVERAGES OVER THE WEEKEND.
EMANUEL

SUNDAY NIGHT THROUGH FRIDAY...A RATHER UNSETTLED PERIOD OF WEATHER
CAN BE EXPECTED DURING MUCH OF NEXT WEEK...BUT AT THIS TIME...NO
MAJOR STORMS ARE EXPECTED. ALL MODELS INDICATE WE WILL HAVE A NICE
WARMING TREND...ESPECIALLY FOR WEDNESDAY AND THURSDAY...WHEN
AFTERNOON HIGH TEMPERATURES COULD AVERAGE BETWEEN 10 AND 15 DEGREES
ABOVE NORMAL. A WEAK COOL FRONT WILL MOVE THROUGH ON
FRIDAY...RETURNING TEMPERATURES BACK TO MORE JANUARY LIKE. IN TERMS
OF PRECIPITATION...THERE WILL BE A CHANCE FOR SCATTERED SHOWERS EACH
DAY OVER THE MOUNTAINS AND ACROSS SOUTHWEST MONTANA...BUT LITTLE TO
NO PRECIPITATION IS EXPECTED ACROSS NORTH CENTRAL MONTANA. WINDS
WILL PICK UP A BIT ON THURSDAY AND FRIDAY...AS THE WARMER AIR MOVES
BACK INTO THE REGION . BRUSDA

&&

.AVIATION...
UPDATED 0600Z.
LIGHT SNOW WILL CONTINUE THROUGH THE OVERNIGHT HOURS ACROSS CENTRAL
MONTANA AS LAST SHORTWAVE MOVES OVER THE AREA. SOME LIGHT
ACCUMULATIONS ARE POSSIBLE...MAINLY IN THE HIGHER ELEVATIONS. A COLD
FRONT WILL CONTINUE TO MOVE NORTH TOWARDS KHLN AND KLWT TONIGHT AND
BY KGTF FRIDAY MORNING. IN AREAS OF FALLING SNOW...MVFR/IFR
CONDITIONS CAN BE EXPECTED. GUSTY SOUTHWEST WINDS ARE POSSIBLE OVER
THE NEXT SEVERAL HOURS AT KBZN BEFORE DIMINISHING AND MOUNTAIN
OBSCURATION WILL PERSIST. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  12   7  35  22 /  20  20  30  10
CTB  12   6  31  22 /  30  30  30  10
HLN  18  12  42  23 /  80  30  40  20
BZN  44  14  44  18 /  80  30  50  30
WEY  30  10  32   8 /  60  90 100  40
DLN  45  21  44  17 /  30  40  50  30
HVR   7  -8  28  20 /  30  20  30  10
LWT  11   9  32  19 /  80  20  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE SATURDAY NIGHT
EASTERN GLACIER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 10 AM MST THIS MORNING
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN...MEAGHER.

&&

SHORT TERM...EMANUEL
LONG TERM...BRUSDA
AVIATION...MLV

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 19, 5:15 AM MST, 23 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MST THU JAN 19 2012

MTZ008>015-044>055-201215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
515 AM MST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS CONTINUE IN EFFECT ACROSS ALL
OF NORTH CENTRAL AND SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS WINTER WEATHER HIGHLIGHTS REMAIN IN EFFECT ACROSS ALL OF
NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED. REPORTS OF SNOWFALL...ICE
ACCUMULATION OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE
GREATLY APPRECIATED.

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.